Texas, 2024

Hail and Damaging Winds in Texas, June 13 to 14, 2024

June 13 to 14, 2024 · NWS AMA · 5 events in 3 counties and zones

The combined OK/TX Panhandles were hit with a gusty line of storms both on the 13th and 14th of June. Severe winds were the main story with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combined OK/TX Panhandles were hit with a gusty line of storms both on the 13th and 14th of June. Severe winds were the main story with these storms. Ground stations measured wind gusts as high as 80 mph with the storms on the 13th. Then on the 14th, multiple reports of wind damage were made with estimated winds as high as 85 mph, as multiple train cars were knocked over in Cimarron County in OK along with a gain silo damaged in Dallam County in TX. Then on the 15th Beaver County did see a discrete storm produce some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 1:09 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 13, 1:09 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
209 PM CDT Thu Jun 13 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Friday night)
Issued at 208 PM CDT Thu Jun 13 2024

Latest 18-19Z observational trends shows a sfc boundary in eastern
New Mexico in-conjunction with a perturbation in the dirty H500
ridge centered over El Paso is resulting in some showers and
thunderstorms beginning to develop in far NE New Mexico. Based
off the H500 wind pattern, showers and storms that form will
generally move east and east-southeast. The atmosphere through
this evening, if storms can break the cap, will deal with
abundance of DCAPE with most areas through 00Z will have DCAPE
values range from 1900-2300 J/kg. More organized 0-6 km shear is
present in the NE Panhandles, so if storms can develop and or re-
develop along a propagating outflow/cold pool, severe criteria
wind and hail will still be possible. Storms that can tap into the
better DCAPE, wind gusts 70+ mph cannot be completely ruled out.
Thunderstorm chances should diminish past 03-04Z as the cap
rebuilds.

Going into the day tomorrow, the main H500 trough will be move
east past the Sangre de Cristos by 00Z Sunday. As the main area of
lift moves closer to the NW Panhandles, the closer proximity of
the main perturbation, coupled with diurnal heating should result
in increased chances of strong to severe storms. Colder core of
perturbation aloft should support more of a large hail threat
along with damaging wind gusts potential. This area of lift
further to the NW should suffice to break the cap, but we will
watch trends closely. Could see a leftover shower or storm
tomorrow night as the main trough axis moves through the
Panhandles, but severe chances should be lower than the day time
hours. High temperatures throughout the short term period will
range from the mid 90s to 100-103 degree range.

Meccariello

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 208 PM CDT Thu Jun 13 2024

An upper level short wave trough will traverse the central plains on
Saturday.  This disturbance along with plenty of low level moisture,
a surface trough, and instability should help to touch off
thunderstorms across the Panhandles Saturday afternoon and evening.

The flow aloft will generally be southwest across the Panhandles
with large scale troughing across the western U.S. and ridging
across the east.

We will leave Sunday through Tuesday afternoon tentatively dry for
now, as the cap will be stronger, but it could be broken any one of
these days to allow for thunderstorm development.

By the time we get to Tuesday night and Wednesday, the upper trough
will be closer to the Panhandles and the heights may be low enough
that the cap will be easier to overcome.  Therefore, the chances of
thunderstorms will come back into the forecast.

Highs will generally be in the 90's Saturday through next Wednesday
which will be slightly above average for this time of year.

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Thu Jun 13 2024

VFR conditions expected throughout the 18Z TAF period. Winds will
be out of the south at 10-15 kts with sct mid clouds. The only
exception could be later this evening for KGUY with VCTS
conditions around 00Z. Conditions could result in erratic winds
at KGUY TAF site with ts at site.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  95  66  93 /  10  10  40  20
Beaver OK                  67  98  68  94 /  30  10  30  20
Boise City OK              63  93  61  94 /  20  40  50  20
Borger TX                  71 100  69  97 /  20  10  40  20
Boys Ranch TX              69  97  65  95 /  20  20  60  20
Canyon TX                  67  94  65  92 /  10  10  50  20
Clarendon TX               66  93  67  91 /   0   0  20  20
Dalhart TX                 64  94  61  94 /  20  30  60  20
Guymon OK                  65  95  64  94 /  20  20  50  20
Hereford TX                68  95  65  94 /  10  10  50  20
Lipscomb TX                68  98  69  95 /  20   0  20  20
Pampa TX                   68  95  67  93 /  10   0  30  20
Shamrock TX                67  96  68  93 /   0   0  10  10
Wellington TX              68  96  69  94 /   0   0  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...29
LONG TERM....15
AVIATION...29
Hazardous weather outlook, Jun 13, 1:16 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
216 PM CDT Thu Jun 13 2024

OKZ001>003-TXZ001>020-317-140930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
216 PM CDT Thu Jun 13 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

There will be a chance for thunderstorms across the portions of
the Panhandles this afternoon and evening. Storms may have the
potential to be severe with damaging wind gusts the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected Friday night, mainly across the
northwestern half of the combined Panhandles. Some of the storms
may become severe with large hail and damaging winds the main
threat.

There is a slight chance for thunderstorms Saturday evening. The
threat for severe storms is low at this time. Thunderstorms may
also be possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 13, 3:39 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
439 PM CDT Thu Jun 13 2024

TXZ001-132215-
Dallam TX-
439 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DALLAM COUNTY
THROUGH 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Ware, or 21 miles north of Dalhart, moving east at
10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Dallam County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3631 10277 3647 10266 3650 10241 3619 10250
TIME...MOT...LOC 2139Z 281DEG 10KT 3636 10258

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DGW
Special weather statement, Jun 13, 4:06 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
506 PM CDT Thu Jun 13 2024

TXZ001-002-007-132230-
Sherman TX-Dallam TX-Moore TX-
506 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SHERMAN...SOUTHEASTERN DALLAM
AND NORTHWESTERN MOORE COUNTIES THROUGH 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Conlen, or 6 miles southwest of Stratford, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stratford and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3632 10164 3598 10213 3602 10217 3605 10216
      3605 10219 3626 10237 3647 10212
TIME...MOT...LOC 2206Z 314DEG 18KT 3626 10215

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Jun 13, 4:13 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
513 PM CDT Thu Jun 13 2024

TXZ001-006-132245-
Hartley TX-Dallam TX-
513 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DALLAM AND NORTH
CENTRAL HARTLEY COUNTIES THROUGH 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Dalhart, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dalhart and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3621 10278 3637 10254 3615 10220 3591 10256
TIME...MOT...LOC 2212Z 317DEG 16KT 3620 10252

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Jun 13, 4:25 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
525 PM CDT Thu Jun 13 2024

TXZ006-132300-
Hartley TX-
525 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARTLEY COUNTY
THROUGH 600 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Romero, or 18 miles southeast of Amistad, moving
east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3596 10304 3593 10257 3562 10269 3562 10282
      3574 10304
TIME...MOT...LOC 2224Z 291DEG 11KT 3580 10285

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Jun 13, 4:44 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
544 PM CDT Thu Jun 13 2024

TXZ001-002-006-132330-
Hartley TX-Sherman TX-Dallam TX-
544 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SHERMAN...
SOUTHEASTERN DALLAM AND NORTHEASTERN HARTLEY COUNTIES THROUGH 630 PM
CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Dalhart, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dalhart, Hartley, Ware, and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3625 10278 3638 10257 3619 10189 3605 10211
      3606 10216 3602 10216 3582 10249
TIME...MOT...LOC 2244Z 303DEG 11KT 3617 10240

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Jun 13, 4:58 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
558 PM CDT Thu Jun 13 2024

TXZ006-011-132345-
Hartley TX-Oldham TX-
558 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES THROUGH 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Romero, or 15 miles northeast of Nara Visa, moving east
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3587 10304 3596 10285 3596 10246 3550 10245
      3549 10304
TIME...MOT...LOC 2258Z 288DEG 20KT 3571 10285

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Muscha

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
June 13, 4:58 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

Thunderstorm Wind, Sherman

When
June 13, 6:02 PM CST
Where
Sherman County, 16.04 mi ESE of Lautz
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.760

The Sunray mesonet station measured a 58 mph gust with lightning in the area.

Thunderstorm Wind, Dallam

When
June 14, 4:47 PM CST
Where
Dallam County, 1.31 mi WNW of Perico
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
36.280, -102.870

Video that was posted on social media shows a grain silo destroyed and laying across the south bound lane of Highway 87.

Thunderstorm Wind, Dallam

When
June 14, 4:49 PM CST to 4:55 PM CST
Where
Dallam County, 2.07 mi N of Texline
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
36.410, -103.020

First wind gust was at 1749CDT was 60 mph. The max wind gust of 61 mph occurred at 1751CDT. Severe wind gusts persisted for 6 minutes from 1749 through 1755CDT.

Hail, Sherman

When
June 14, 5:12 PM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.340, -102.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190882, 1190883, 1190881, 1190884, 1190880.